Revue des maladies respiratoires vol:15 issue:1 pages:33-41
Skeletal muscle myopathy is one of the main side-effects of systemically administered corticosteroids, and involves respiratory as well as peripheral muscles. After prolonged treatment with moderate doses of either fluorinated or non-fluorinated corticosteroids, chronic myopathy may occur. In patients, such myopathy is characterized by the gradual onset of proximal limb muscle weakness and a sudden increase in creatine excretion in 24h urine. This myopathy is associated with a generalized fiber atrophy of the quadriceps in which myopathic changes are present. Since these changes were also observed in animal models, it was concluded that steroid treatment was responsible for them. After cessation of treatment, recovery of muscle force occurs but may be protracted. The severity of corticosteroid-induced myopathy appears to depend upon the type of steroid used, the treatment duration, the dose and the treatment regimen where repetitive burst treatment effects are worse than those obtained with continuous treatment with the same dose. During short-term treatment with massive doses of corticosteroids as frequently used to treat status asthmaticus, acute myopathy may develop and is characterized by generalized fiber necrosis and rhabdomyolysis. Because such necrosis was not observed in animal studies, it was suggested that the necrosis may result from the combined effect of corticosteroids with other agents such as aminoglycoside antibiotics and/or muscle relaxants.